Q. My son is only 10 and has been dx with ADHD, he had been placed on adderall xr, for the first 3 wks he was extra hyper and appetite was very good, and he began to chew his tongue. Is this normal? Now going into the 4th week he wants to sleep more and does not want to eat. Next doctor’s appt. is in a wk. dosage is 10mg. He is spending some time with his grandparents while school is out and because he does not want to eat and wants to sleep more we are having problems with them continuing to give medication daily. Is this dangerous and will this only make his illness worst?
A. Tongue chewing may be a side effect of the ADHD medication or it may be something else. I am not sure what may be causing his tongue chewing but it is worrisome and you should make his doctor aware of this situation immediately. His drowsiness and decrease in appetite might also be medication side effects. It is not uncommon for individuals on certain ADHD medications to lose weight because of appetite reduction while taking these drugs.
Don’t wait until his next doctor’s appointment. I strongly suggest that you call his doctor’s office and speak to the nurse or doctor directly about your concerns. Your son may be reacting negatively to the new medication. The doctor needs to know this information so he can adjust or remove him from the drugs.
You might want to also consider behavioral treatments or family therapy for help with your son’s ADHD. Medications can be helpful but some therapeutic treatments can be very effective and in some cases may be more beneficial than medicine. Consider all available treatment options for ADHD, not just medication. Thanks for writing.
Last reviewed: By John M. Grohol, Psy.D. on 2 Jun 2008
Randle, K. (2008). Is Tongue Chewing Normal with ADHD?. Psych Central. Retrieved on September 17, 2014, from http://psychcentral.com/ask-the-therapist/2008/06/02/is-tongue-chewing-normal-with-adhd/